Nebraska, 2025

Damaging Winds in Nebraska, May 24, 2025

May 24, 2025 · NWS CYS · 2 events in 1 county or zone

Isolated wind gust reported in Scottsbluff causing some roof damage to KNEB.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Isolated wind gust reported in Scottsbluff causing some roof damage to KNEB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 2:42 PM MST, 1 hour 3 minutes earlier. Its key messages:

  • Marginal Risk (Level 1 of 5) for portions of southeast Wyoming and western Nebraska continues today, with hail and winds the primary hazards, though a very isolated tornado cannot be ruled out primarily in Wyoming.
  • Unsettled weather expected to continue this weekend through next week with daily chances for showers and thunderstorms. Temperatures will be near or slightly below average for late May.
Area forecast discussion, May 24, 2:42 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
342 PM MDT Sat May 24 2025

.KEY MESSAGES...

- Marginal Risk (Level 1 of 5) for portions of southeast Wyoming
  and western Nebraska continues today, with hail and winds the
  primary hazards, though a very isolated tornado cannot be
  ruled out primarily in Wyoming.

- Unsettled weather expected to continue this weekend through
  next week with daily chances for showers and thunderstorms.
  Temperatures will be near or slightly below average for late
  May.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 236 PM MDT Sat May 24 2025

Thunderstorms are ongoing across the CWA this afternoon in a
marginally favorable environment for stronger to severe weather.
Low-level stratus has helped to limit daytime heating, but
mesoanalysis of the region indicates bulk effective shear of
around 45-60 knots and MUCAPE of 500-1500 J/kg, allowing this
activity to remain fairly stout as it develops around the
Laramie Range. But with the clustery nature of this activity
alongside a lack of stronger and more discrete forcing, most of
this will continue to remain sub-severe through this evening
with weakening into the nighttime hours and becoming mostly
rainfall. On the note of rainfall, there is a marginal risk of
localized flooding as well as these storms train across the
region under an environment composed of PWAT values around
125-150% of normal. A flood advisory was already needed earlier
for Banner County, NE, and with the highest moisture values for
our CWA in the Nebraska Panhandle, this region will be the most
likely for continued risk of flooding.

Moving into Sunday, moisture remains elevated across the region
and another round of low ceilings and mist or fog will be
possible for the morning hours primarily along and east of the
I-25 corridor. Thunderstorms will be possible once again during
the day but any lingering severe potential will finally shift to
our south with another bout of widespread rainfall and general
thunderstorms expected for the day. This could once again
promote a flooding threat however, and two-day QPF totals are
sitting between 0.5-2.0 inches for areas along and east of the
Laramie Range with locally heavier amounts possible for
locations that receive training storms/rainfall. Once again
activity should wane and and move eastwards into Nebraska
through the nighttime hours, but ongoing showers, particularly
for the Nebraska Panhandle, will be possible as we begin
Memorial Day.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 236 PM MDT Sat May 24 2025

The long term remains active through the middle of the week as
daily showers and thunderstorms continue to impact the CWA. At
the upper levels, a broad trough will continue to slowly
progress eastwards through the period while a ridge of high
pressure will try and take control of the Western US through the
end of the period, though a weak low off the California coast
moving into the Baja Peninsula will limit the strength of this
ridge. At the surface, low pressure in the Southern Plains on
Monday will evolve eastwards through the weak, but a weak
lingering stalled boundary and some small disturbances will
continue to to move across our area all the way through the end
of the week. Under this pattern we should see moisture allowing
for daily precipitation through Wednesday before drier air
begins to move in and brings clearing to end the week. That
being said, don't expect a significant warm-up yet, as without a
stronger feature such as a deeper ridge to bring more heating
and warmth, temperatures will only slowly bounce back into the
70's to end the period. The environment should mostly promote
generic showers and thunderstorms each evening, though the
environment may be favorable for some stronger activity on
Tuesday. Otherwise, a cool week is anticipated to bring an end
to May before we move into the summer months.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1145 AM MDT Sat May 24 2025

Very messy TAF forecast as ongoing precipitation alongside new
convection going into the afternoon and low CIGs will make for
difficult forecasting across the region. Areas of thunderstorms
expected this afternoon through this evening with widespread
coverage of precipitation possible through tonight. All TAF
sites have a chance of thunderstorms, with Wyoming terminals
having the best cloud decks outside of KCYS. Otherwise KCYS and
all Nebraska terminals with continue to see mid to low ceilings
through the overnight creating IFR to LIFR conditions. Some
storms could be strong to possibly severe as well, with
localized enhancements to winds and hail possible. Overall wind
field otherwise should be manageable, with winds 10-20 knots
outside of any nearby thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...CG
AVIATION...CG
Hazardous weather outlook, May 24, 2:44 PM MST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
344 PM MDT Sat May 24 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-252145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
344 PM MDT Sat May 24 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A marginal risk of severe weather continues this afternoon, with
activity weakening this evening and overnight.

A marginal risk of localized flooding is possible today and
tomorrow from moderate to occasionally heavy rainfall and training
precipitation.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Daily showers and thunderstorms are possible through the middle of
the week with a modest warming and clearing trend to end the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 24, 11:15 AM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1215 PM MDT Sat May 24 2025

WYZ103-105-241900-
Shirley Basin WY-North Laramie Range WY-
1215 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CARBON AND NORTH
CENTRAL ALBANY COUNTIES THROUGH 100 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Battle Mountain, or 53 miles south of Casper, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Carbon
and north central Albany Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 10609 4214 10613 4228 10579 4206 10570
TIME...MOT...LOC 1815Z 248DEG 12KT 4209 10603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Goatley
Special weather statement, May 24, 12:29 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Sat May 24 2025

WYZ114-115-242000-
Laramie Valley WY-Snowy Range WY-
129 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALBANY COUNTY
THROUGH 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Woods Landing-Jelm, or 28 miles
southwest of Laramie, moving northeast at 15 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Woods Landing-Jelm and Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 10612 4123 10585 4104 10573 4099 10586
      4099 10604
TIME...MOT...LOC 1928Z 238DEG 15KT 4104 10601

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, May 24, 1:29 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Sat May 24 2025

WYZ115>117-242100-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
229 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES THROUGH 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ames Monument, or 16 miles southeast of Laramie, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Willadsen Estates, Granite Canon, Vedauwoo, Tie Siding, Crystal Lake
Reservoir, Pumpkin Vine, Vedauwoo Campground, Buford, North Crow
Campground, Granite Springs Reservoir, Ames Monument, Curt Gowdy
State Park, Pine Grove Estates, Granite Springs Retreat, The Buttes,
and Cheyenne Pass.

This includes Interstate 80 in Wyoming between mile markers 327 and
344.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 10552 4116 10555 4127 10517 4103 10513
TIME...MOT...LOC 2029Z 260DEG 24KT 4109 10543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Goatley
Special weather statement, May 24, 1:29 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
229 PM MDT Sat May 24 2025

WYZ114>116-242100-
South Laramie Range WY-Laramie Valley WY-Snowy Range WY-
229 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALBANY COUNTY
THROUGH 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woods Landing-Jelm, or 22 miles southwest of Laramie, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nine Mile, Boulder Ridge, Woods Landing-Jelm, Harmony, Hutton Lake,
Sheep Mountain, The Buttes, Twin Buttes Lake, Wild Horse Ranch, and
Paddocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10605 4122 10604 4126 10557 4100 10557
      4099 10561
TIME...MOT...LOC 2029Z 271DEG 22KT 4114 10595

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotts Bluff

When
May 24, 3:45 PM MST
Where
Scotts Bluff County, 0.51 mi E of Scottsbluff
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.870, -103.660

KBFF ASOS station at the Scottsbluff airport reported a 60mph wind gust.

Thunderstorm Wind, Scotts Bluff

When
May 24, 3:45 PM MST
Where
Scotts Bluff County, 1.69 mi ESE of Scottsbluff
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.860, -103.640

Minor wind amage reported on the roof of the KNEB radio station building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252466, 1252471.